Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 271, NWS Blacksburg, VA

September 28, 2019Carroll County, Floyd County, Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2019, 2:25 PM EDT for Carroll County, Floyd County, Pulaski County, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2019, 2:25 PM EDT (18:25 UTC)
Expired
Sep 28, 2019, 3:15 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, VA, Floyd County, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 2:47 PM EDTHAIL 14 Ese Draper, VAIMAGES OF QUARTER SIZE HAIL SHARED ON SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

155 
WUUS51 KRNK 281825
SVRRNK
VAC035-063-155-281915-
/O.NEW.KRNK.SV.W.0271.190928T1825Z-190928T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
225 PM EDT Sat Sep 28 2019

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southern Pulaski County in southwestern Virginia...
  West central Floyd County in southwestern Virginia...
  Northeastern Carroll County in southwestern Virginia...

* Until 315 PM EDT.

* At 224 PM EDT, a severe thunderstorm was located near Allisonia,
  moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pulaski...
  Indian Valley...
  Allisonia...
  Copper Valley...
  and Draper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3707 8073 3700 8055 3699 8054 3699 8053
      3698 8049 3684 8055 3695 8081 3696 8081
      3698 8084
TIME...MOT...LOC 1824Z 292DEG 5KT 3698 8068 

HAIL...1.00IN
WIND...60MPH
 
$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 12:54 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 28, 12:54 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1254 PM EDT Sat Sep 28 2019

.SYNOPSIS...
High pressure just offshore will continue to slide east and
weaken this afternoon in advance of a weak cold front that will
approach from the northwest tonight. This front should backdoor
through the region later Sunday into Sunday night before
sliding into the Carolinas by Monday. Cooler high pressure will
then wedge south along the eastern slopes of the Appalachians
for early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Saturday...

Deeper moisture has returned to the region today as seen via
moist dewpoints in the 60s/lower 70s and Pwats around 1.5 inches
off early morning soundings. This in association with return
flow which has lifted the residual warm front into southeast
sections this morning. However main concern with the upstream
outflow that has sparked convection along the Ohio River this
morning, and how it interacts with increasing instability across
the mountains by this afternoon. Latest short term solutions
remain similar to yesterday in showing development near the Blue
Ridge within weak southwest flow aided by differential heating
and higher theta-e values. Some of this looks to drift east as
well but appears best support/focus will be closer to orographic
aided lift as suggested by the latest HREF which has the best
coverage between 18-23Z along and then just east of the
mountains. Thus other than to slow down chances this morning,
kept pops similar to earlier espcly given progged weak
convergence and Cape values of around 2000 J/kg. However with
winds aloft weakening with time, the severe threat looks limited
to perhaps some isolated pulse nature stronger storms for the
most part. Otrw intervals of clouds/sun with a continued hot/humid
scenario for late September, with highs 80s to even around 90
east pending the degree of sunshine after early low clouds.

Previous discussion as of 415 AM EDT Saturday...

Southerly winds have developed on the back side of an area of
High Pressure that has now drifted off the Mid-Atlantic Coast.
This is allowing for dewpoints in the upper 60s to near 70 to
advect into the area, raising the humidity and contributing to
cloud cover and widely scattered showers. Some isolated
thunderstorms were reported overnight between Martinsville and
Greensboro, and it is this sort of airmass that will favor more
showers/thundershowers today.

Models are in relative agreement that enough moisture will be
present today to support scattered showers and thunderstorms,
with the greatest coverage along the Blue Ridge where the low
level wind flow against the mountains will produce the greatest
low level convergence. Temperatures by this afternoon are
expected to reach into the 80s areawide, and this may contribute
enough CAPE for an isolated strong-severe pulse thunderstorm.
PWATs of 1.40 to 1.80 suggests wet thunderstorm cores with
potential for localized heavy downpours...isolated rain amounts
of 1-2 inches. This will most likely be the exception as opposed
to the rule with most areas falling outside of these heavier
rain shafts. Never the less, today will likely be the best
opportunity for seeing at least a shower, compared to what we
have seen over the last couple weeks where we have experienced
little or no rainfall.

A weak cold front entering the Ohio Valley from the northwest
will also be responsible for some showers and storms upstream of
the forecast area today. This activity may drift into parts of
our northwestern CWA, across our WV counties and possibly the
Highlands of VA tonight. Southwest wind flow ahead of the front
in addition to the elevated dewpoints will keep temperatures
rather mild tonight with lows dipping no lower than the 60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 325 AM EDT Saturday...

An upper level ridge over the Gulf states will move northward
through the beginning of the workweek, covering the southeast
quarter of the CONUS. Even though the immediate area is not directly
under the center of the ridge, temperatures could still run 15F
warmer than normal Sunday. Sunday's high temperatures will range in
the 80s across the mountains to the lower 90s east of the Blue
Ridge. Records could be tied or broken at LYH (90/1953) and DAN
(92/1998). On Monday, a backdoor cold front is expected to slide
south across the Virginia and North Carolina Piedmont. Low clouds,
easterly flow and spotty light rain will help keep temperatures
cool, but they will still be warmer than normal. Uniform
temperatures are likely Monday ranging in the upper 70s to lower
80s, near 70F along the Blue Ridge.

The chances for rain are low Sunday, mainly being driven by diurnal
heating. With a frontal boundary in the vicinity Monday, the chances
for rain increases, but will not be a drought buster. Some areas may
see a couple tenths of an inch of rain Sunday and Monday afternoon
and evening.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 200 PM EDT Friday...

During this portion of the forecast, the upper level ridge over the
eastern third of the country is expected to flatten in response to
several shortwave troughs heading eastward from the Upper
Mississippi Valley to New England. Synoptic flow across the area is
expected to become more zonal, with increasing chances of the
northern stream systems to bring periodic cold front towards and
into the area.

The first of these is expected to impact the area with scattered
showers and a few thunderstorm on Thursday and Thursday evening.
There is some model differences concerning the second one, but as a
general consensus, sometime around Friday night or Saturday, just
past the conclusion of the most recent forecast.

Very small chances of showers will be possible ahead of the shift to
a more zonal pattern in the form of differential heading/weak
convergence across the Northern Mountains of North Carolina and
adjacent parts of far southwest Virginia Tuesday and Wednesday
afternoon.

Temperatures during the Tuesday through Thursday portion of the
forecast will average about ten to fifteen degrees above normal for
this time of year. Friday will be slightly cooler, but still be
around five degrees above normal.

Confidence in this part of the forecast is moderate.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1245 PM EDT Saturday...

Scattered convection forming across the mountains should
continue to increase upon sliding east over the Blue Ridge
through mid afternoon. This will bring the greatest threat of
seeing a storm to KBLF/KBCB and KROA in the next couple of
hours with more isolated nature potential at KLYH and KDAN.
Storms could bring strong winds if they directly impact a
terminal with gusts over 30 kts possible. Otrw looking at mainly
VFR under developing cumulus build-ups this afternoon with
periods of MVFR to IFR cigs/vsbys near any convection.

Activity likely to diminish heading east of the mountains later
this afternoon although may tend to linger with redevelopment
off residual outflow across the mountains. Thus will be leaving
in at least a vicinity mention at most locations into early this
evening with TEMPO or prevailing at spots that look to have the
best shot at seeing a shower or storm.

Expect any showers to fade before midnight, with enough clearing
to promote more fog/stratus espcly in the western valley
locations and where any earlier rainfall occurred. For now will
run with all except KROA seeing a period of sub-VFR, with the
typical spots such as KLWB/KBCB perhaps dipping below IFR late
tonight.

Weak cold front approaches from the north on Sunday with a
return to VFR expected by mid morning as early fog/stratus
fades. Appears convection will be less Sunday afternoon as
ridging aloft strengthens and the flow becomes quite light.
Still cant rule out an isolated shower/storm mountains but
overall looking at mainly scattered to perhaps broken, but with
bases above 5k feet.

.Extended Aviation Discussion...

High pressure aloft will build across the region into the middle
of next week, promoting mainly dry VFR conditions. There will
be the normal early morning fog/stratus in the mountain
valleys...mainly confided to the 4AM-9AM time frame.

&&

.CLIMATE...
Records for Sunday 09/29/2019

Site  MaxT Year
KBLF    92 1953
KDAN    92 1998
KLYH    90 1953
KROA    93 1953
KRNK    91 1953

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH/PM
SHORT TERM...RCS
LONG TERM...DS
AVIATION...JH/PM
CLIMATE...RCS
Hazardous weather outlook, Sep 28, 1:19 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
119 PM EDT Sat Sep 28 2019

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-291730-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
119 PM EDT Sat Sep 28 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Strong to isolated severe thunderstorms producing localized damaging
winds and hail could occur through late this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044>047-058-059-291730-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
119 PM EDT Sat Sep 28 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 28, 1:21 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
121 PM EDT Sat Sep 28 2019

VAZ011-013-014-281745-
Giles-Pulaski-Montgomery-
121 PM EDT Sat Sep 28 2019

...A STRONG THUNDERSTORM WILL AFFECT GILES, PULASKI, AND MONTGOMERY
COUNTIES...

At 121 PM EDT, a strong thunderstorm was located over Newport, moving
southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Newport...
and Mountain Lake.

LAT...LON 3734 8044 3733 8045 3732 8043 3733 8039
      3730 8025 3725 8021 3704 8033 3721 8066
      3737 8057
TIME...MOT...LOC 1721Z 293DEG 17KT 3727 8054

BMG
Special weather statement, Sep 28, 1:28 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
128 PM EDT Sat Sep 28 2019

VAZ020-281815-
Bath-
128 PM EDT Sat Sep 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BATH COUNTY...

At 128 PM EDT, a strong thunderstorm was located near Burnsville,
moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Burnsville...
and Williamsville.

LAT...LON 3822 7971 3820 7956 3818 7951 3817 7952
      3815 7953 3817 7949 3816 7944 3810 7949
      3809 7948 3808 7949 3813 7994 3815 7992
      3818 7992 3827 7980
TIME...MOT...LOC 1728Z 293DEG 16KT 3823 7974

BMG
Special weather statement, Sep 28, 1:34 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
134 PM EDT Sat Sep 28 2019

VAZ023-281800-
Botetourt-
134 PM EDT Sat Sep 28 2019

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT COUNTY...

At 134 PM EDT, a strong thunderstorm was located near Fincastle,
moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Buchanan...
Fincastle...
Arcadia...
Springwood...
and Lithia.

LAT...LON 3759 7958 3758 7957 3748 7964 3748 7968
      3745 7972 3742 7977 3750 8001 3755 7997
      3757 7999 3764 7994
TIME...MOT...LOC 1734Z 293DEG 24KT 3757 7990

BMG
Special weather statement, Sep 28, 1:38 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
138 PM EDT Sat Sep 28 2019

VAZ014-018-022-023-281815-
Botetourt-Montgomery-Craig-Roanoke-
138 PM EDT Sat Sep 28 2019

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT, MONTGOMERY, CRAIG,
AND ROANOKE COUNTIES AND THE CITY OF ROANOKE...

At 137 PM EDT, a strong thunderstorm was located over Catawba, moving
southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
and Catawba.

LAT...LON 3739 7980 3738 7977 3735 7979 3731 7985
      3730 7984 3729 7985 3726 7986 3723 7984
      3722 7985 3721 7988 3718 7990 3718 7991
      3716 7992 3732 8043 3742 8027 3740 8018
      3745 8004
TIME...MOT...LOC 1737Z 293DEG 23KT 3738 8009

BMG
Special weather statement, Sep 28, 1:45 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
145 PM EDT Sat Sep 28 2019

VAZ013-014-017-281830-
Pulaski-Floyd-Montgomery-
145 PM EDT Sat Sep 28 2019

...A STRONG THUNDERSTORM WILL AFFECT PULASKI, FLOYD, AND MONTGOMERY
COUNTIES...

At 145 PM EDT, a strong thunderstorm was located over Claytor Lake
State Park, moving southeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Radford...
Dublin...
Indian Valley...
Pilot...
and Claytor Dam.

LAT...LON 3703 8074 3719 8062 3706 8032 3686 8047
TIME...MOT...LOC 1745Z 293DEG 10KT 3706 8063

BMG
Special weather statement, Sep 28, 2:07 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT Sat Sep 28 2019

VAZ024-281845-
Rockbridge-
207 PM EDT Sat Sep 28 2019

...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...

At 207 PM EDT, a strong thunderstorm was located near Rockbridge
Baths, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lexington...
Buena Vista...
Goshen...
Collierstown...
and Rockbridge Baths.

LAT...LON 3793 7920 3788 7915 3781 7923 3779 7927
      3776 7929 3765 7941 3781 7965 3783 7962
      3785 7961 3786 7962 3808 7948
TIME...MOT...LOC 1807Z 288DEG 10KT 3786 7951

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 3:30 AM EDTSpecial Weather StatementRNKPatrick30 min
Sep 28, 12:33 PM EDTSpecial Weather StatementRNKBland27 min
Sep 28, 12:36 PM EDTSpecial Weather StatementRNKAlleghany39 min
Sep 28, 1:06 PM EDTSpecial Weather StatementRNKCarroll, Grayson, City of Galax39 min
Sep 28, 1:11 PM EDTSpecial Weather StatementRNKBath49 min
Sep 28, 1:16 PM EDTSevere Thunderstorm WarningRNKBath44 min
Sep 28, 1:18 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax42 min
Sep 28, 1:21 PM EDTSpecial Weather StatementRNKMontgomery24 min
Sep 28, 1:25 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery32 min
Sep 28, 1:28 PM EDTSpecial Weather StatementRNKBath47 min
Sep 28, 1:34 PM EDTSpecial Weather StatementRNKBotetourt26 min
Sep 28, 1:38 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem37 min
Sep 28, 1:41 PM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke, City of Roanoke, City of Salem49 min
Sep 28, 1:45 PM EDTSpecial Weather StatementRNKPulaski, City of Radford45 min
Sep 28, 1:51 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski39 min
Sep 28, 2:07 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington38 min
Sep 28, 2:29 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke31 min
Sep 28, 2:30 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington60 min
Sep 28, 2:46 PM EDTSevere Thunderstorm WarningRNKBland, Giles27 min
Sep 28, 3:05 PM EDTSpecial Weather StatementRNKFranklin25 min
Sep 28, 3:15 PM EDTSevere Thunderstorm WarningRNKPulaski, Wythe34 min
Sep 28, 3:27 PM EDTAreal Flood AdvisoryRNKPulaski96 min
Sep 28, 3:29 PM EDTSevere Thunderstorm WarningRNKAmherst18 min
Sep 28, 3:39 PM EDTSpecial Weather StatementRNKGiles36 min
Sep 28, 4:10 PM EDTSpecial Weather StatementRNKCity of Galax35 min
Sep 28, 4:22 PM EDTSpecial Weather StatementRNKCraig23 min
Sep 28, 4:47 PM EDTSpecial Weather StatementRNKCraig28 min
Sep 28, 4:59 PM EDTSpecial Weather StatementRNKCity of Galax31 min
Sep 28, 5:30 PM EDTSpecial Weather StatementRNKCity of Galax30 min
Sep 28, 5:32 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington28 min
Sep 28, 5:34 PM EDTSevere Thunderstorm WarningRNKGrayson17 min
Sep 28, 5:59 PM EDTSpecial Weather StatementRNKSmyth46 min
Sep 28, 6:05 PM EDTSpecial Weather StatementRNKGrayson40 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.